Heavy Rain, Washington
- When
- July 30, 7:12 PM EST to 10:12 PM EST
- Where
- Washington County, 1.28 mi WNW of Martinsburg
- Reported by
- Trained Spotter
- Coordinates
- 38.460, -86.050
A spotter measured 3.59 inches of rain over 3.5 hours.
Slow moving thunderstorms produced heavy rain resulting in flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Slow moving thunderstorms produced heavy rain resulting in flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 30, 6:29 PM EST, 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
729 PM EDT THU JUL 30 2009
...UPDATED FOR AVIATION...
.SHORT TERM (TONIGHT AND FRIDAY)...
...LOCALLY HEAVY RAINS POSSIBLE TONIGHT...
ONCE AGAIN SCATTERED SHOWERS AND THUNDERSTORMS BLOSSOMED OVER THE
REGION TODAY. EVEN SMALL UNASSUMING-LOOKING CELLS ON THE RADAR
HAVE BEEN PRODUCING LOCALLY VERY HEAVY DOWNPOURS IN THIS TROPICAL
ATMOSPHERE.
A WAVE OVER THE OZARKS THIS AFTERNOON WILL MOVE INTO THE TENNESSEE
VALLEY TONIGHT AND WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS
ALONG WITH IT...ESPECIALLY OVER CENTRAL AND SOUTHERN SECTIONS OF
KENTUCKY. PRECIPITABLE WATER VALUES ARE PROGGED TO RISE TO AROUND
2.25 INCHES TONIGHT WHICH IS RATHER IMPRESSIVE. FORECAST SOUNDINGS
SHOW A DEEP WARM CLOUD DEPTH...AROUND 4KM DEEP...WITH A LONG THIN
CAPE PROFILE AND SATURATION THROUGH A SIGNIFICANT PORTION OF THE
SOUNDING. THE 850HPA JET AXIS WILL JUST CLIP THE SOUTHEAST CORNER
OF THE CWFA AND WE WILL BE UNDERNEATH THE RIGHT ENTRANCE REGION OF
THE UPPER JET PROVIDING GOOD UPPER DIVERGENCE. LIFTED INDEX
READINGS REMAIN SLIGHTLY NEGATIVE ALL NIGHT AND K INDEX VALUES
RISE INTO THE MIDDLE AND POSSIBLY UPPER 30S. ALL THIS COMBINED
WITH 850HPA THETA-E RIDGING AND LOW LCL HEIGHTS POINT TO THE
POSSIBILITY OF A HEAVY RAIN EVENT. MID-RANGE AND SHORT-TERM MODELS
ARE IN GOOD AGREEMENT BRINGING A SLUG OF HEAVY RAIN ACROSS THE
SOUTHEAST HALF OF THE AREA OVERNIGHT. THE BEGINNINGS OF THIS HEAVY
RAIN EVENT COULD BE SEEN AT 18Z ORGANIZING OVER ARKANSAS. THERE
HAD BEEN SOME QUESTION EARLIER IF PERHAPS THE BEST HEAVY RAIN
THREAT WOULD BE TO OUR SOUTH...BUT THE POSITION OF THE ARKANSAS
RAIN LENDS CREDENCE TO RECENT MODELS BRINGING THE HEAVY RAIN MORE
NORTH INTO KENTUCKY.
THE RAIN WILL MOVE OUT QUICKLY FRIDAY MORNING. MOST FOLKS WEST OF
INTERSTATE 65 WILL SEE LITTLE IN THE WAY OF RAINFALL AFTER 6 OR
7AM. THE BACK EDGE OF THE RAIN SHOULD EXIT THE LMK BLUEGRASS
COUNTIES BY MID MORNING. MUCH DRIER AIR WILL SWEEP IN BEHIND THE
DEPARTING SYSTEM AND WE SHOULD SEE THE SUN AGAIN FRIDAY AFTERNOON.
HOW MUCH TEMPERATURES WILL BE ABLE TO RECOVER ON FRIDAY REMAINS
SOMETHING OF A QUESTION MARK...FOR NOW WILL HAVE HIGHS PROGGED
INTO THE LOWER 80S.
&&
.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
MODELS CONTINUE TO SPEED UP FRONTS AND SHRT/WVS IN THE LONG TERM
PERIOD SO HAVE MAINLY MADE PRECIP TIMING ADJUSTMENTS TO THE
FORECAST. TEMPS HAVE BEEN ADJUSTED ACCORDINGLY ALSO.
FRIDAY NIGHT THROUGH MONDAY...
AFTER A DRY PARTLY SUNNY SATURDAY...THE NEXT WEATHER SYSTEM WILL
APPROACH FROM THE NW IN THE FORM OF A COOL FRONT. AS MENTIONED
ABOVE...MODELS (NAMELY THE 12Z GFS AND 0Z CANADIAN) HAVE SPED UP
THIS SYSTEM SO HAVE INCREASED POPS FOR SATURDAY NIGHT. SHOWERS AND
T-STORMS SHOULD MAKE THEIR WAY THROUGH THE AREA SAT NIGHT THROUGH
EARLY SUNDAY. AT THIS TIME...NO ORGANIZED SEVERE THREAT EXISTS.
LOOKS LIKE THE STRONGEST STORMS WILL CONTAIN MODERATE TO HEAVY
RAINFALL...CLOUD TO GROUND LIGHTNING...AND WINDS GUSTS UP TO 40 MPH.
ANY REMAINING PRECIP WILL EXIT THE AREA AFTER THE FROPA EARLY SUNDAY
AFTERNOON.
EXACT FROPA TIMING ON SUNDAY WILL BE THE DETERMINING FACTOR FOR
TEMPS. BECAUSE MODELS HAVE NOT BEEN TOO CONSISTENT ON TIMING WITH
THIS SYSTEM...CONFIDENCE IN SUNDAY/S TEMPS IS NOT PARTICULARLY
HIGH. BASED THE TEMPS FOR THIS FORECAST PACKAGE ON THE NEW FROPA
TIMING WHICH ALLOWED FOR COOLER HIGHS ON SUNDAY IN THE LOWER 80S.
LOWS SUNDAY MORNING SHOULD VARY FROM LOW 60S IN THE NW FORECAST AREA
(FA) TO UPPER 60S IN THE SE FA.
MONDAY NIGHT THROUGH THURSDAY...
THE NEXT FORECAST CHALLENGE WILL BE A FRONTAL BOUNDARY FOR THE
MONDAY NIGHT THROUGH TUESDAY TIME FRAME. AGAIN HAVE BUMPED UP
TIMING ADDING POPS TO MONDAY NIGHT FOR THIS SYSTEM. MODELS INDICATE
A SHRT/WV WILL FOLLOW CLOSE BEHIND THIS FROPA...BUT VARY GREATLY ON
TIMING. FOR NOW HAVE PLACED PRECIP ASSOCIATED WITH THIS WAVE ON
WED. HOWEVER...CONFIDENCE IS LOW ON THIS FEATURE THIS FAR OUT IN
TIME. TEMPS LOOK TO WARM UP A BIT MON/TUE INTO THE MID AND UPPER
80S. HOWEVER TUESDAY/S FROPA SHOULD COOL THINGS DOWN INTO THE LOW
80S AGAIN FOR THE SECOND HALF OF NEXT WEEK. LOWS WILL BE IN THE 60S
TO AROUND 70.
&&
.AVIATION (00Z TAFS)...
ONGOING SHOWERS ARE WEAKENING AND BECOMING MORE ISOLATED IN NATURE
SO HAVE VICINITY SHOWERS ACROSS KSDF AND KLEX. A LOW PRESSURE SYSTEM
CURRENTLY CENTERED AROUND MEMPHIS AND MOVING QUICKLY NORTHEAST WILL
BRING IN OUR NEXT ROUND OF LIGHT RAINS THEN STORMS. TIMING FOR THE
STORMS WILL BE 04 TO 08Z FOR KSDF AND KBWG...AND LATER FOR KLEX.
WITH THE STORMS EXPECT MVFR CEILINGS AND POSSIBLY IFR VISIBILITIES.
AFTER THE STORMS PUSH THROUGH THE REGION...EXPECT RAPID
CLEARING...AND VFR CONDITIONS THROUGH THE REST OF THE DAY FRIDAY.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH FROM 9 PM EDT /8 PM CDT/ THIS EVENING THROUGH
FRIDAY MORNING FOR KYZ027-041>043-046>049-053>057-061>067-
070>078-081-082.
IN...NONE.
&&
SHORT TERM...13
LONG TERM....AML
AVIATION.....RJSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 346 PM EDT THU JUL 30 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-310830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 346 PM EDT THU JUL 30 2009 /246 PM CDT THU JUL 30 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT ALONG AND SOUTH OF A LINE FROM MORGANTOWN TO HODGENVILLE TO CARLISLE. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVERNIGHT...WITH LOCALLY TORRENTIAL DOWNPOURS POSSIBLE. THE MOST LIKELY TIME FOR THE HEAVIEST RAIN AND POSSIBLE FLOODING PROBLEMS WILL BE BETWEEN 10PM AND 5AM. WIDESPREAD RAINFALL AMOUNTS OF ONE INCH WILL BE POSSIBLE...ESPECIALLY IN SOUTHERN AND EASTERN SECTIONS OF THE REGION...WITH LOCALIZED TOTALS OF 2 TO 3 INCHES UNDER THE STRONGEST THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE EARLY FRIDAY MORNING...PRIMARILY EAST OF INTERSTATE 65. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL AND DANGEROUS LIGHTNING. TWO COOL FRONTS AND AN UPPER LEVEL DISTURBANCE ARE EXPECTED TO PASS THROUGH THE REGION BRINGING THUNDERSTORMS TO THE AREA MAINLY SATURDAY NIGHT AND SUNDAY...AND THEN AGAIN MONDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT HEAVY RAINFALL AMOUNTS OR FLOODING TO THE NATIONAL WEATHER SERVICE...LOCAL MEDIA...OR LOCAL LAW ENFORCEMENT OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. 13
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 505 PM EDT THU JUL 30 2009 INZ076-077-084-089>092-302145- CLARK-CRAWFORD-FLOYD-HARRISON-ORANGE-PERRY-WASHINGTON- 505 PM EDT THU JUL 30 2009 ...THUNDERSTORMS OVER SOUTH CENTRAL INDIANA PRODUCING TORRENTIAL RAIN... AT 503 PM EDT/403 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF NEW ALBANY TO 13 MILES NORTHEAST OF SANTA CLAUS...OR ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST OF LOUISVILLE TO 29 MILES NORTHEAST OF ROCKPORT...AND MOVING NORTHEAST AT 20 MPH. OCCASIONAL LIGHTNING...TORRENTIAL RAIN WITH RAINFALL AMOUNTS OF UP TO TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE HALF MILE ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR GALENA AROUND 510 PM EDT. NEAR NAVILLETON AROUND 515 PM EDT. NEAR SCOTTSVILLE AROUND 520 PM EDT. NEAR CENTRAL BARREN AROUND 525 PM EDT. NEAR ST. JOSEPH AROUND 530 PM EDT. NEAR MIFFLIN AROUND 535 PM EDT. THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS 113 AND 92. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && NF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 530 PM EDT THU JUL 30 2009 INZ091-092-302200- CLARK-FLOYD- 530 PM EDT THU JUL 30 2009 ...STRONG THUNDERSTORM WITH GUSTY WINDS AND TORRENTIAL RAIN OVER FLOYD COUNTY... AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEW ALBANY...OR 10 MILES NORTHWEST OF LOUISVILLE...AND MOVING NORTHEAST AT 20 MPH. OCCASIONAL LIGHTNING...TORRENTIAL RAIN WITH RAINFALL AMOUNTS OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE HALF MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE... NEAR NEW ALBANY AROUND 535 PM EDT. NEAR ST. JOSEPH AROUND 545 PM EDT. NEAR HAMBURG AROUND 550 PM EDT. NEAR CLARK REGIONAL AIRPORT AROUND 555 PM EDT. NEAR CHARLESTOWN AROUND 600 PM EDT. THIS STORM WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE MARKERS 16 AND 8. THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS 118 AND 121. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && NF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 533 PM EDT THU JUL 30 2009 INZ091-092-KYZ030-302215- CLARK-FLOYD-JEFFERSON- 533 PM EDT THU JUL 30 2009 ...STRONG STORMS MOVING TOWARD WESTERN LOUISVILLE... AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW ALBANY TO 7 MILES NORTHWEST OF PLEASURE RIDGE PARK AND MOVING SOUTHEAST AT 10 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE TO TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR NEW ALBANY AROUND 540 PM EDT. NEAR JEFFERSONVILLE AROUND 605 PM EDT. NEAR LOUISVILLE AROUND 610 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && RJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 555 PM EDT THU JUL 30 2009 KYZ030-031-034-302230- JEFFERSON-OLDHAM-SHELBY- 555 PM EDT THU JUL 30 2009 ...STRONG STORMS HEADING INTO THE NORTHEAST SUBURBS OF LOUISVILLE... AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LYNDON...OR 10 MILES NORTHEAST OF LOUISVILLE...AND MOVING NORTHEAST AT 30 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF ONE TO TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE... NEAR LA GRANGE AROUND 620 PM EDT. THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 10 AND 17. THIS STORM WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE MARKERS 14 AND 9. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && RJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
744 PM EDT THU JUL 30 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0652 PM FLOOD 3 WSW CRESTWOOD 38.32N 85.53W
07/30/2009 JEFFERSON KY EMERGENCY MNGR
ROAD BLOCKED BY FLOODING AT INTERSECTION OF
BALLARDSVILLE ROAD AND HITT LANE. ADDITIONAL SITES DOWN
BALLARDSVILLE ROAD ARE UNDER WATER TOWARDS OLDHAM
COUNTY.
&&
EVENT NUMBER LMK0900001
RJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
755 PM EDT THU JUL 30 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0600 PM FLOOD 4 NW LOUISVILLE 38.27N 85.79W
07/30/2009 JEFFERSON KY EMERGENCY MNGR
CORNER OF 37TH AND BANKS FLOODED EARLIER BUT WATER HAS
GONE DOWN SINCE THEN.
&&
EVENT NUMBER LMK0900002
RJSThe Louisville radar (KLVX), 55 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
6 flash flood, 1 heavy rain. Local standard time, as filed.
A spotter measured 3.59 inches of rain over 3.5 hours.
Many small and medium size creeks were out of their banks and flowing over highways, including State Road 145 at Cattail Road. 1.88 inches of rain fell in 90 minutes.
Little Blue Creek in downtown English was rapidly rising out of its banks.
Interstate 64 was down to one lane at the Ferdinand Exit due to high water on the road.
A man was trapped in his truck and had to be rescued. Numerous roads in town were closed.
Silver Creek was out of its banks and covering multiple rural roads.
Water was covering many streets in town. The creek in Borden Park was out of its banks and flooding the park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185123, 185121, 185109, 185115, 185112, 185106, 185107.